I have been fighting hypothyroidism for over 3 years now but took me half that time to figure out what was wrong and convince a Doctor of it. My numbers weren't too high but I felt like I couldn't function at all. I have been on Levo now for about 16 months and my TSH still isn't regulated. My current Doctor has changed the dosage a couple times. I just went for more blood work last week and waiting to see what it is back up to. I know it has to be up because of the way I feel. Sleeping 12-13 hours on weekends and still being tired all day. No energy to do normal activies, let alone anything extra. I have headaches almost every day but not sure if they are cause by the thyroid problem or something else. I have back pain that comes out of nowhere. I cannot stay awake during the day and everything seems to cause me a lot of stress. Sometimes I sit at work and just stare at the computer because I have no concentration or focus to be able to do what I am supposed to be doing. I have these episodes where I can't even get words out, things that I know well but forget the actual words. Makes it hard to have a conversation sometimes. Nobody understands it. It's frustrating that I can't fix it. I know when my TSH is on the rise because I start feeling bad again. There have been a few times throughout the past year on the meds that I have felt good. Well, maybe not good but better than what I normally feel like. Then I seem to bottom out again. I try to catch it on the downhill slide before it goes too far but then the Doctor thinks it's not too bad and doesn't want to change the meds when I know how I feeling isn't right. Is there ever any end to this? When I can't function in my home life or work life, what can I do?? How do I explain to my boss that I can't stay awake to do my work? Nobody sees this as a real medical condition but the symptoms are quite real. People get out of work for much less than this. Help!!!
Using TSH as the sole diagnostic by which to medicate a hypothyroid patient simply does not work. TSH is a pituitary hormone that is affected by so many variables, that at best it is an indicator, to be considered along with more important indicators, such as symptoms and also levels of the biologically active thyroid hormones, Free T3 and Free T4 ( not the same as Total T3 and T4).
If you have been tested for Free T3 and Free T4, then please post results and reference ranges shown on the lab report. If not, then I urge you to go for testing of Free T3 and Free T4. If the doctor resists, then you should insist on it and don't take no for an answer. Free T3 is the most important because it largely regulates metabolism and many other body functions. Scientific studies have shown that Free T3 correlated best with hypo symptoms while Free T4 and TSH did not correlate.
While there for the Free T3 and Free T4 tests, I also suggest that you should test for Vitamin A, D, B12 and ferritin.
A good thyroid doctor will treat a hypo patient clinically by testing and adjusting Free T3 and Free T4 as necessary to relieve symptoms, without being constrained by resultant TSH levels. Symptom relief should be all important, not just test results. If your doctor isn't willing to treat you clinically, as described, then you will need to find a good thyroid doctor that will do so.
I will make sure to ask what they tested when they call back with the results from the recent blood work. I also have 2 small nodules that were detected at the same time treatment was started. I have had 2 follow-up ultrasounds done since then and they aren't growing so that's good!
Also get tested for the hashimoto's antibodies. These are TPOab and TG ab. Since you mentioned a-fib and tachy. You may also want to test TSI for graves disease. At least then you may know the cause.
it is not uncommon for someone with Hashi's to switch from Hypo to Hyper. Or at least cause swings between feeling horrible and just feeling bad. This would be consistent with your feeling OK sometimes and bad at others.
Dosage must be done based upon symptoms, with back up of labs. Particularly since symptoms can lag behind blood levels.
Sounds like you are under-medicated.
Understand if you can not get your FT4 and FT3 tested by this Dr by all means find another Dr ASAP. A Dr. prescribing solely with TSH is almost certain to keep you feeling sick.
So, I called the Dr back (3 times now) and finally got to talk to someone. She told me they only tested for the TSH, not the T3 or T4. I'm waiting for the Dr to call me back to see if he would do these. They tell me the TSH is 1.79 which can't be right if I am feeling like this. This low, I am normally bouncing off the walls.
You really need to have the FT3 and FT4 tests done. If this doctor refuses to do them, you will be kept ill. Always make sure to specify "FREE T3 and FREE T4", otherwise you will get values for totals, which are considered obsolete and of little value.
As gimel pointed out, TSH is a pituitary hormone. In a perfect world, TSH goes up, when thyroid hormones go down, and TSH goes down when thyroid hormones go up....... unfortunately, we don't live in a perfect world and for many of us, especially once on medication, TSH is no longer indicative of actual thyroid hormone levels. There are too many things that affect TSH levels. My TSH lives in the basement (< 0.01), but I've never been hyper.
TSH neither causes, nor alleviates symptoms; it's simply a "messenger" hormone.
What's your current thyroid medication and dosage?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.